Volume 2, issue 1 (1998)

Download this article
For printing
Recent Issues

Volume 23
Issue 7, 3233–3749
Issue 6, 2701–3231
Issue 5, 2165–2700
Issue 4, 1621–2164
Issue 3, 1085–1619
Issue 2, 541–1084
Issue 1, 1–540

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Subscriptions
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
 
Other MSP Journals
A new algorithm for recognizing the unknot

Joan S Birman and Michael D Hirsch

Geometry & Topology 2 (1998) 175–220
Bibliography
1 D Bennequin, Entrelacements et équations de Pfaff, from: "Third Schnepfenried geometry conference, Vol. 1 (Schnepfenried, 1982)", Astérisque 107, Soc. Math. France (1983) 87 MR753131
2 J S Birman, Braids, links, and mapping class groups, Annals of Mathematics Studies 82, Princeton University Press (1974) MR0375281
3 J S Birman, E Finkelstein, Studying surfaces via closed braids, J. Knot Theory Ramifications 7 (1998) 267 MR1625362
4 J Birman, K H Ko, S J Lee, A new approach to the word and conjugacy problems in the braid groups, Adv. Math. 139 (1998) 322 MR1654165
5 J S Birman, W W Menasco, Studying links via closed braids V: The unlink, Trans. Amer. Math. Soc. 329 (1992) 585 MR1030509
6 E A El-Rifai, H R Morton, Algorithms for positive braids, Quart. J. Math. Oxford Ser. $(2)$ 45 (1994) 479 MR1315459
7 F A Garside, The braid group and other groups, Quart. J. Math. Oxford Ser. $(2)$ 20 (1969) 235 MR0248801
8 W Haken, Theorie der Normalflächen, Acta Math. 105 (1961) 245 MR0141106
9 J Hass, Algorithms for recognizing knots and 3–manifolds, Chaos Solitons Fractals 9 (1998) 569 MR1628743
10 J Hass, J C Lagarias, N Pippenger, The computational complexity of knot and link problems, J. ACM 46 (1999) 185 MR1693203
11 F Jaeger, D L Vertigan, D J A Welsh, On the computational complexity of the Jones and Tutte polynomials, Math. Proc. Cambridge Philos. Soc. 108 (1990) 35 MR1049758
12 E S Kang, K H Ko, S J Lee, Band-generator presentation for the 4–braid group, Topology Appl. 78 (1997) 39 MR1465024
13 P Vogel, Representation of links by braids: a new algorithm, Comment. Math. Helv. 65 (1990) 104 MR1036132
14 P Xu, The genus of closed 3–braids, J. Knot Theory Ramifications 1 (1992) 303 MR1180404
15 S Yamada, The minimal number of Seifert circles equals the braid index of a link, Invent. Math. 89 (1987) 347 MR894383